Alert archive / Illinois / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 89, NWS St. Louis, MO

June 15, 2015Fayette County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 15, 2015, 6:10 PM CDT for Fayette County, Montgomery County, Illinois. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2015, 6:10 PM CDT (23:10 UTC)
Expired
Jun 15, 2015, 6:45 PM CDT
In force
35 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 108 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:17 PM CDTTSTM WND DMG1 N Irving, ILMULTIPLE 2-3 INCH DIAMETER TREE LIMBS DOWN.
Jun 15, 6:17 PM CDTHAIL 0.71 N Irving, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WUUS53 KLSX 152310
SVRLSX
ILC051-135-152345-
/O.NEW.KLSX.SV.W.0089.150615T2310Z-150615T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
610 PM CDT MON JUN 15 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS...
  CENTRAL MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 645 PM CDT

* AT 609 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HILLSBORO...
  AND MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  NOKOMIS...COFFEEN...WITT...IRVING...CHAPMAN...COALTON...FILLMORE...
  WENONAH...BINGHAM...BAYLE CITY AND OHLMAN.

THIS WARNING INCLUDES RAMSEY LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3907 8914 3907 8956 3935 8957 3935 8914
TIME...MOT...LOC 2310Z 266DEG 15KT 3917 8944

HAIL...1.00IN
WIND...60MPH

$$

BRITT
2 follow-up statements
897 
WWUS53 KLSX 152327
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT MON JUN 15 2015

ILC051-135-152345-
/O.CON.KLSX.SV.W.0089.000000T0000Z-150615T2345Z/
MONTGOMERY IL-FAYETTE IL-
627 PM CDT MON JUN 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
FAYETTE AND EAST CENTRAL MONTGOMERY COUNTIES UNTIL 645 PM CDT...

AT 625 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WITT...AND
MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
NOKOMIS...COALTON AND WENONAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3917 8949 3930 8949 3935 8914 3911 8914
TIME...MOT...LOC 2327Z 243DEG 31KT 3926 8931

HAIL...1.00IN
WIND...60MPH

$$

BRITT
334 
WWUS53 KLSX 152341
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
641 PM CDT MON JUN 15 2015

ILC051-135-152352-
/O.EXP.KLSX.SV.W.0089.000000T0000Z-150615T2345Z/
MONTGOMERY IL-FAYETTE IL-
641 PM CDT MON JUN 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE AND EAST
CENTRAL MONTGOMERY COUNTIES WILL EXPIRE AT 645 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3917 8949 3930 8949 3935 8914 3911 8914
TIME...MOT...LOC 2342Z 243DEG 31KT 3932 8916

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:26 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 15, 3:26 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
326 PM CDT Mon Jun 15 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 300 PM CDT Mon Jun 15 2015

Diurnal heating of the very moist airmass has produced SBCAPE of
2000-3000 J/KG, with weak forcing resulting in scattered and
broken bands of showers and thunderstorms. This activity is
occurring in a broad region south of a cold front currently
stretching from WI through SE IA through NW MO, and generally
within modest southwest flow aloft along the periphery of the
upper high centered in the southeastern U.S.. The general model
consensus is the front will move slowly southeastward tonight and
extend from the northern OH Valley to just north of St. Louis
through SE KS at 12z Tues. The last few days there has been a
strong diurnal compenent to the coverage and intensity of the
shower/thunderstorm activity. While I expect this will remain the
case again tonight with the best activity and coverage through
mid-evening, the presence of the encroaching cold front and broad
low level convergence associated with the anticyclonically curved
w-swly LLJ should support potential for at least pockets or
clusters of showers and thundrstorms from the late evening into
the overnight hours. Given the high moisture content...heavy
downpours will remain an ongoing threat along with an isolated
threat of downburst winds with any organized storms into the early
evening.

Glass

.LONG TERM:  (Tuesday through Next Monday)
Issued at 300 PM CDT Mon Jun 15 2015

A better threat of more widespread heavy rainfall will evolve gradually
Tuesday afternoon, but primarily Tuesday night into Wednesday and
Thursday. The general scenario has not changed much. The aforementioned
southwest-northeast front will become quasi-stationary near the
I-70 corridor and then waver into Tuesday evening. During this time
frame a series of disturbances aloft will continue to track ENE
along the periphery of the upper ridge across the area while broad
confluent flow persists in the low-levels supporting showers and
thunderstorms, most numerous along and south of the front. High
moisture content will support heavy downpours while pockets of
stronger diurnal heating and the associated instability will
support an isolated severe threat for damaging winds. In is not
out of the question that a flash flood watch may be needed as
early as Tuesday afternoon, but the greatest risk appears to be
Tuesday night-Thursday.

The current guidance suggests there are likely to be 2 main
rounds of heavy rain. The first will be late Tuesday night into
early Wedensday afternoon. Although the front is forecast to
retreat back northward on Tuesday night, a continued series of
even more vigorous disturbances aloft tracking east-northeast
across the area late Tuesday night into Wednesday along with a
well focused and broadly convergent southwestly LLJ is pointing
strongly to persistent showers and thunderstorms centered along
the I-44 corridor. Moisture content is already anomously high with
PW's in excess of 1.9 inches and the persistence of precipitation
along with high efficiency is likely to yield some high rainfall
rates and rainfall totals. At this time the final round should be
tied to the remnant low associated with what will likely soon
become TS Bill. The vast array of available global and hurricane
models have the consenus track moving NW in the weakness in the
upper ridge into southeast TX then turning north and eventually
northeast along the periphery of the upper ridge, with a track
from far SW MO through SE MO and SRN IL in the 72-96h time frame
with the greatest impacts across the southeast third of the CWA on
Thursday. A swath of 5-7 inches of rainfall and locally higher
over the next 5 days from southwest MO through the St. Louis area
into the OH Valley as projected by NCEP/WPC certainly looks quite
possible. Will issue an updated Flood Potential Outlook/ESF to
highlight the above scenario and expect that Flash Flood Watches
will be hoisted within the next 24 hours.

Glass

&&

.AVIATION:  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1114 AM CDT Mon Jun 15 2015

Diurnal cumulus clouds will continue to develop this afternoon
with a cloud ceiling around 3000-4000 feet. Isolated showers/storms
have developed between COU and UIN and between UIN and STL late
this morning. As the atmosphere continues to destabilize with
daytime heating more showers and storms will develop this
afternoon into the early evening hours, plus the area of
showers/storms over southwest MO will move northeastward into our
area this afternoon. A cold front extending from WI southwest through
eastern KS will move southeastward into our area tonight. The
front will move through UIN and stall out from near COU to STL on
Tuesday. This front will be the focus for more showers and a few
storms tonight. MVFR cloud heights are also possible along and
behind this front tonight and Tuesday morning. The swly surface
winds will become n-nely in UIN later this evening after fropa.

Specifics for KSTL: Showers and storms will continue to develop this
afternoon and become more numerous impacting STL through at least
the early evening hours. More showers and a few storms may develop
along and just ahead of a cold front later tonight which will
drop southeastward towards STL. The front will stall out near STL
on Tuesday with more storms Tuesday afternoon.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 15, 3:42 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT MON JUN 15 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
342 PM CDT MON JUN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY. ISOLATED STRONG TO SEVERE STORMS WILL
BE POSSIBLE THROUGH EARLY THIS EVENING...WITH THE PRIMARY THREAT
BEING STRONG GUSTY WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY EACH DAY FROM TUESDAY THROUGH THURSDAY WITH
POTENTIAL FOR HEAVY RAINFALL THROUGH THIS ENTIRE PERIOD.

ISOLATED STRONG-SEVERE STORMS WILL BE POSSIBLE ON TUESDAY AFTERNOON
AND EARLY EVENING AND AGAIN ON WEDNESDAY AFTERNOON AND EARLY
EVENING...WITH THE PRIMARY THREAT BEING STRONG GUSTY WINDS.

A LOWER CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE FROM FRIDAY
THROUGH SUNDAY.

MODERATE FLOODING IS EXPECTED ON SOME POINTS ON THE MISSOURI
RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GLASS

In the hours before

Local storm report, Jun 15, 5:10 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
510 PM CDT MON JUN 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     BERDAN                  39.36N  90.40W
06/15/2015  E40 MPH          GREENE             IL   TRAINED SPOTTER

&&

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:39 PM CDTRiver Flood WarningLSXAdams16 days
Jun 15, 12:39 PM CDTRiver Flood WarningLSXAdams4 days
Jun 15, 12:39 PM CDTRiver Flood WarningLSXPike17 days
Jun 15, 6:35 PM CDTAreal Flood AdvisoryLSXMacoupin3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.